Are Wellbutrin and Lamictal a Dicey Combination?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Are Wellbutrin and Lamictal a Dicey Combination?


Dear Dr. Phelps,
I am a 60 female who has struggled with severe depression, insomnia and anxiety from childhood. Over the last 10 years I have been treated with a variety of anti-depressants with moderate to no improvement. For the past 4 years plus my PNP has been treating me for severe depression using some of the newer anti-depressants in conjunction with Wellbutrin (SR and other times with extended release). I've been taking Wellbutrin for approximately 8 years and have not wanted to let it go because I feel that this medication helped me to lose over 100 pounds. Recently she changed her diagnosis from severe depression to Bipolar II disorder. She started me on Lamictal (increasing the dose slowly until I reached 300mg.) along with the Wellbutrin (300-400mg). It was like a MIRACLE AT FIRST.. I felt calm, happy, easy going and for the first time in my life, I felt stable and normal. Unfortunately after about a month or two, it seemed to lose it's effectiveness. She took a blood level and then raised the dose to 400mg. Instead of feeling better, I actually felt worse. So she lowered it back to 300mg of Lamictal and 400mg of Wellbutrin (the Wellbutrin at my request because I was starting to gain weight....which is unacceptable given my other serious orthopedic problems). I have continued to spiral downward into the depression, mood swings, etc.. Now my cognitive abilities are being compromised and my hands are shaking as if I had drunk gallons of coffee (I rarely drink even a cup of coffee). I haven't slept normally for months and my weight continues to creep up. We don't know if it is the addition of the Lamictal causing the weight gain and addictive behavior (gambling too much). It is not clear whether it's the medication or the lack of sleep, or both, that aresabotaging me. I don't want to go back to the old me....depressed and a pain in the butt. Also, to add to the mix, I am on 180mg per day of MS Contin for pain coming from the above mentioned orthopedic problems. I take blood pressure medication as well. I'm afraid of what is happening to me. She and I think we are making too many changes (2-3 changes in the last couple of months) to the dosage of my medication protocol. Now she is thinking of adding Lithium (due to my racing thoughts) and I'm petrified what that might do to me. I know you've said that Lamictal and anti-depressants are not the best combination. I'm just afraid to let go of the Wellbutrin for fear of further weight gain. Are Wellbutrin and Lamictal a dicey combination?

Dr. Phelps, I'm feeling SCARED and DESPERATE especially now that these tremors and cognitive problems have appeared. I would appreciate any feedback you can provide. I know you are the expert in the field of Biopolar II, and I'm certain you will give me sound advice.

Sorry about the length of this question (I'm not thinking clearly) but.. PLEASE DR. PHELPS HELP ME IF YOU CAN!

Sincerely and With Appreciation,
Scared and Desperate AKA Joy

 

Dear Joy --
I hope by the time you receive this reply that things will not be so desperate.  As you know, it is generally the nature of bipolar symptoms to change.  I hope things have gone in a better direction since you wrote this note.

As for your question about lamotrigine (Lamictal) and bupropion (Wellbutrin): you are right, I don't entirely trust this combination.  One of the reasons for my mistrust is that (as you probably also know) lamotrigine cannot be counted upon for anti-manic effects.  When people are not having problems with manic symptoms, sometimes this is not a problem.  However, you describe problems with sleep; problems with gambling; and "mood swings". Having difficulty falling asleep and staying asleep is -- in bipolar patients anyway -- more likely to be a manic side symptom than a depression problem.  Certainly problems with gambling are generally regarded as manic symptoms.  And "mood swings" suggests continued cycling, which antidepressants are generally regarded as having the capacity to induce.

For these three reasons at minimum, then, we have to wonder whether the bupropion is inducing manic symptoms or cycling that the lamotrigine is incapable of controlling.  Or perhaps lamotrigine might be able to keep those symptoms under control, if bupropion wasn't there.  Either way, you can see the obvious conclusion: from where you are, one of the clear options is to try taking bupropion out.  Of course, you would immediately want to hope that the basis for weight gain in the past has been associated with uncontrolled mood symptoms, so that you have some reason to hope that without bupropion, your weight won't go back up.

None of the changes that you describe sound illogical to me.  And I too would be thinking about adding lithium, on the presumption that until mood symptoms are under control, life is generally not very functional.  It is also difficult to obtain true weight stability when mood is wobbling all over the place.  So I would end up placing a priority on mood, even over weight, in the short run (because it is hard to imagine how you can ever arrive at a really stable place if you put the priorities the other way around; the sequence of events you describe rather suggests that very problem?).

Once in a while, lamotrigine is just too much like an antidepressant.  Some people can't use it, even people who look like they would be a great candidate for it.  It makes people anxious and over accelerated.  But I fear that it is more likely to cause problems like this when it is added to an antidepressant already in place.  That's why unless I'm somewhat forced into it, I tried generally not to have lamotrigine to an antidepressant.  You just can't figure out what's going on, for sure anyway.  But it is not dangerous.  It just makes for puzzles like the one you describe. I hope that you and your physician, who is make in logical moves, will be on the get your symptoms under better control soon.  (Of course you should not make any changes except in discussion with her).  And then, you can look at the whole range of options for weight control from a better place.  Good luck with that.

Dr. Phelps




Published October, 2009

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?